Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS New Orleans, LA

January 21, 2017Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 21, 2017, 1:29 AM CST for Wilkinson County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2017, 1:29 AM CST (07:29 UTC)
Expired
Jan 21, 2017, 2:00 AM CST
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 20, 11:00 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS54 KLIX 210729
SVRLIX
MSC157-210800-
/O.NEW.KLIX.SV.W.0011.170121T0729Z-170121T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
129 AM CST SAT JAN 21 2017

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Central Wilkinson County in southern Mississippi...

* Until 200 AM CST

* At 129 AM CST, a severe thunderstorm was located near Dolorosa, or
  20 miles south of Natchez, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Woodville, Dolorosa and Crosby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 700 AM CST for southern
Mississippi.

LAT...LON 3135 9121 3135 9115 3132 9112 3133 9110
      3129 9108 3128 9106 3116 9106 3107 9135
      3123 9149 3126 9148 3128 9150 3129 9147
      3132 9147 3131 9142 3136 9130 3136 9128
      3137 9126 3136 9126 3137 9123
TIME...MOT...LOC 0729Z 241DEG 32KT 3125 9131 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

AK
1 follow-up statement
895 
WWUS54 KLIX 210733
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
133 AM CST SAT JAN 21 2017

MSC157-210800-
/O.CON.KLIX.SV.W.0011.000000T0000Z-170121T0800Z/
Wilkinson MS-
133 AM CST SAT JAN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CST
FOR CENTRAL WILKINSON COUNTY...

At 133 AM CST, a severe thunderstorm was located near Dolorosa, or 20
miles south of Natchez, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Woodville, Dolorosa and Crosby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A tornado watch remains in effect until 700 AM CST for southern
Mississippi.

LAT...LON 3135 9121 3135 9115 3132 9112 3133 9110
      3129 9108 3128 9106 3116 9106 3107 9135
      3123 9149 3126 9148 3128 9150 3129 9147
      3132 9147 3131 9142 3136 9130 3136 9128
      3137 9126 3136 9126 3137 9123
TIME...MOT...LOC 0733Z 241DEG 32KT 3127 9127 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 12:30 AM CST, 59 minutes earlier.

Area forecast discussion, Jan 21, 12:30 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1230 AM CST Sat Jan 21 2017

....SOUNDING DISCUSSION...
The profile has modified from just 6 hrs ago. It is supportive of
a large hail and increasing tornado threat. A low level jet is
developing with winds 30kts from the south by 850 mb. Winds then
veer southwest... 55 kts at 500 mb. Peak wind is 125 kts at 250
mb. Sfc to 6km shear is 60 kts. There is not a significant
inversion aloft and lapse rates are favorable at about 7 C/KM...
leading to an area of most unstable CAPE of 1500 J/KG. Worth
noting that we have fog developing out ahead of the storms and as
such the first 2000 ft are saturated under a weak cap. This will
keep too many showers from developing ahead.

Krautmann

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  55  68  46 /  60  60  50  30
BTR  79  56  68  47 /  50  60  50  20
ASD  78  60  69  49 /  70  60  50  20
MSY  79  60  70  52 /  70  50  40  20
GPT  75  60  69  50 /  70  60  50  30
PQL  76  60  70  51 /  60  60  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Gale Watch from Sunday morning through late Sunday night for
     LAZ068>070.

GM...Gale Watch from Sunday morning through late Sunday night for
     GMZ536-538-550-552-555-557-570-572-575-577.

     Dense Fog Advisory until 3 AM CST early this morning for GMZ532-
     534.

MS...Dense Fog Advisory until 3 AM CST early this morning for
     MSZ080>082.

GM...Gale Watch from Sunday morning through late Sunday night for
     GMZ538-550-552-555-557-570-572-575-577.

     Dense Fog Advisory until 3 AM CST early this morning for GMZ534.

&&
Hazardous weather outlook, Jan 20, 4:30 PM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 PM CST FRI JAN 20 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-211400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
430 PM CST FRI JAN 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

AN ENHANCED RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT BEGINNING
LATE THIS EVENING. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL
ALL BE POSSIBLE ALONG WITH HEAVY RAINFALL. PLEASE STAY CURRENT ON
FORECASTS CONCERNING THIS SEVERE WEATHER SCENARIO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST SATURDAY AND
SATURDAY NIGHT. ALL MODES OF SEVERE WEATHER...DAMAGING WINDS...LARGE
HAIL AND TORNADOES WILL BE POSSIBLE ALONG WITH HEAVY RAINFALL.
PLEASE STAY CURRENT ON FORECASTS CONCERNING THIS SEVERE WEATHER
SCENARIO.

A GALE WATCH HAS BEEN POSTED STARTING SUNDAY MORNING THROUGH
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT THROUGH SATURDAY NIGHT.

11

In the hours before

Special weather statement, Jan 21, 12:51 AM CST, 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1251 AM CST SAT JAN 21 2017

LAZ034-035-MSZ068-210730-
West Feliciana-Pointe Coupee-Wilkinson-
1251 AM CST SAT JAN 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
CENTRAL WILKINSON COUNTIES...

At 1251 AM CST, a strong thunderstorm was located near Fort Adams, or
11 miles northeast of Simmesport, moving east at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Woodville, Dolorosa, Wakefield, Lettsworth and Fort Adams.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3137 9122 3088 9131 3087 9180 3100 9178
      3104 9172 3104 9165 3097 9166 3104 9156
      3107 9156 3111 9163 3123 9157 3124 9154
      3122 9153 3123 9149 3126 9148 3128 9150
      3129 9147 3132 9146 3131 9142 3136 9130
TIME...MOT...LOC 0651Z 255DEG 35KT 3106 9164

AK

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 10:53 PM CSTDense Fog AdvisoryLIX4 hr
Jan 20, 11:43 PM CSTTornado WarningLIXWilkinson32 min
Jan 21, 12:12 AM CSTSevere Thunderstorm WarningLIXWilkinson33 min
Jan 21, 12:26 AM CSTTornado WarningLIXAmite, Wilkinson14 min
Jan 21, 12:51 AM CSTSpecial Weather StatementLIXWilkinson39 min
Jan 21, 1:06 AM CSTSevere Thunderstorm WarningLIXWilkinson24 min
Jan 21, 1:14 AM CSTTornado WarningLIXWilkinson31 min
Jan 21, 1:41 AM CSTSevere Thunderstorm WarningLIXWilkinson34 min
Jan 21, 1:48 AM CSTSpecial Weather StatementLIXAmite27 min
Jan 21, 2:14 AM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson46 min
Jan 21, 2:28 AM CSTSevere Thunderstorm WarningLIXWalthall32 min
Jan 21, 2:57 AM CSTSevere Thunderstorm WarningLIXWalthall33 min
Jan 21, 2:57 AM CSTSevere Thunderstorm WarningLIXAmite, Pike, Walthall48 min
Jan 21, 3:02 AM CSTTornado WarningLIXWalthall13 min
Jan 21, 3:04 AM CSTTornado WarningLIXWalthall15 min
Jan 21, 4:43 AM CSTSpecial Weather StatementLIXPearl River62 min
Jan 21, 5:22 AM CSTSevere Thunderstorm WarningLIXHancock, Pearl River38 min
Jan 21, 6:00 AM CSTSpecial Weather StatementLIXHancock, Harrison30 min
Jan 21, 8:59 AM CSTSpecial Weather StatementLIXJackson31 min
Jan 21, 11:03 AM CSTRiver Flood WarningLIXHancock, Pearl River13 days
Jan 21, 5:16 PM CSTSevere Thunderstorm WarningLIXHancock29 min
Jan 21, 5:47 PM CSTSevere Thunderstorm WarningLIXWilkinson28 min
Jan 21, 5:51 PM CSTSpecial Weather StatementLIXHancock39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.